Introduction: Cancer is an important risk factor for venous and arterial thromboembolic events. Treatment with chemotherapy was associated with a 6.5-fold increase in the risk of thromboembolic events. Here, we present a patient with cilioretinal artery emboli during cisplatin-based therapy.
Case report: A 54-year-old male patient with a diagnosis of metastatic small cell carcinoma was under cisplatin-based regimen. He presented with visual disturbance. Retinal fluorescein angiography showed multiple plaques located in cilioretinal artery and cilioretinal artery occlusion. After excluding other potential etiological factors, patient was diagnosed with cilioretinal artery occlusion associated with cisplatin.
Discussion: In oncology practice, patients are prone to thromboembolic events due to primary disease, underlying comorbidities and treatment modalities. In addition to numerous toxicities, cisplatin is an important risk factor for thromboembolic events. Clinicians caring patients with a diagnosis of cancer should be aware of this rare complication of cisplatin-based therapies.
Keywords: Cisplatin; cilioretinal artery occlusion; small cell lung cancer; thromboembolic event.